I've had a severe cough (worse at night) for over 5 weeks. Other symptoms (mild fever, body aches, tiredness, congestion, GI problems) go up in down in severity. Currently my cough is so severe I can't sleep, it is gagging, causes watery red eyes, inability to breathe, wheezing, and it the fits, loose bladder control. I don't understand what this is, or why it has lasted so long. I have gone through large bottles of Robatussin, Nyquil, and other cold/flu treatments. What could this be? I do not have the ability to see a doctor - the wait at the free clinic is 4 weeks, and that is to get approved to make an appointment.
Cough, chest tightness and breathlessness the three symptoms are the triad of symptoms for Asthma. It is a disease affecting the lungs causing narrowing of the airways, usually due to an allergic reaction to triggering factors. Therapy is with bronchodilators which cause the airways to dilate. Your symptoms could also be due to COPD or Bronchiectasis. The other causes could be due to Bronchitis or Cystic fibrosis. You will need to consult your doctor who may need to do a sputum culture and sensitivity to determine what antibiotic the organism is susceptible to. He may even ask for repeat blood test and an X ray. Lung function tests could further help in evaluation. In the meantime take OTC acetaminophen, try to take warm oral fluids and do steam inhalations prior to your meals. This helps to loosen up and bring out the secretions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.